The intravenous (IV) use of pentazocine (Talwin) and tripelennamine (pyribenzamine) has become a major form of drug abuse seen in the midwestern United States. Complications of this abuse have included psychotic reactions, acute pulmonary insufficiency, convulsions, and various infections. We have observed three patients in whom the IV use of these agents was associated with the nephrotic syndrome and renal histopathologic findings similar to that reported in heroin addicts with the so-called "heroin-associated nephropathy." Percutaneous renal biopsy demonstrated focal to diffuse segmental or global glomerulosclerosis by light microscopy. Electron microscopy revealed glomerular visceral epithelial cell foot process effacement and microvillus formation. Immunofluorescent studies were negative in the two patients studied. One patient presented in renal failure, and two others progressed to renal failure within 3 years of diagnosis. We suggest the term opiate nephropathy for this lesion in narcotics users, indicating its potential occurrence in non-heroin-using drug addicts.